Skip to content
My WebMD Sign In, Sign Up
Muscle Pain from Statins
avatar
ldalquest posted:
I recently was overcome with muscle pain throughout my entire body. Doctor did blood tests with liver, thyroid and enzymes all normal but prescribed Prednisone (steroid) for treatment. This happened after some two years of taking Pravastatin.

The pain went away after I finished a 6-day package treatment but returned aggressively after two days. Doctor has increased the dosage for another round of treatment. I am at Day 2 with some good general relief.

Does anyone have this same experience and will the steroid treatment end the pain once and for all, or ????
ldalquest
Reply
FirstPrevious12NextLast
 
avatar
farsidexyz responded:
If you are still taking Pravastatin, the pain will only increase. Some of statin side effects are permanent. See http://www.spacedoc.net/statins_permanent_side_effects.html
 
avatar
toneman84084 responded:
Chances of this being related ti a statin after 2 years of use are slim at best. Symptoms of statin side effects almost always occur within the for 3 - 6 months. Since your blood tests were normal, the Prednisone should make the pain better if the cause was due to inflammation. Prednisone prevents the release of substances in the body that cause inflammation. Prednisone is used to treat many different conditions such as allergic disorders, skin conditions, arthritis, lupus, psoriasis, or breathing disorders in addition to many conditions that may be causing your muscle pain.

I would not stop looking for a cause, there may be some underlying issue that may be causing your condition. The fact that the steroids are making the pain go away would seem to make it unlikely that the statins are at blame.

Also, I would not take anything from spacedoc too seriously without further research. They are a well know anti-statin website being used to promote books. Many of what they post is misquoted or taken out of context so be sure to do your own research.

Good luck,

Tony
 
avatar
Haylen_WebMD_Staff replied to toneman84084's response:
Here's some information sources for more research - that you can trust -

Article about Statins and Muscle Pain

General info about Musculoskeletal Pain as well as a link to the Muscle Soreness Directory

Haylen
 
avatar
toneman84084 replied to Haylen_WebMD_Staff's response:
Thanks, great link. I have always found Dr. Richman's work to be very easy to understand and always to the point.

Good read, thanks again.
 
avatar
Haylen_WebMD_Staff replied to toneman84084's response:
I wasn't familiar with Dr. Richman before - but he's got some street cred, huh? http://www.webmd.com/richman-michael-f

I'm working with others to find similar great experts for other WebMD communities. Unfortunately, easier said than done. It takes a unique set of skills to have a thriving practice and be a great resource on line...

Haylen
 
avatar
toneman84084 replied to Haylen_WebMD_Staff's response:
He does, I first got to know his work when he was an expert contributor here on this board. He was great to work with, helped many.

Attached is a link to Lipidcenter.com where we works to educate the public, good site;

http://www.lipidcenter.com/lipideducation.php
 
avatar
rodwade81 responded:
I used Simvastatin for almost a year. My Doctor increased my dosage from 40 mg to 60 mg. After taking the higher dosage for a couple weeks i was almost crippled. I stopped the statin, and in about a week i was almost back to normal, and have not taken it for over a month. I have done a little research on Ubiquinone which seems to hold some promise as an alternative to the statin..
 
avatar
Bob7040 responded:
My wife and i have been on statins for over 20 years. No such pain experiences.

You will most likely experience recurrences of this pain until a cause is found. With any luck, it will NOT be fibromyalgia, as the pharmaceuticals that offer relief have serious side effects. You can not take Prednisone for extended periods of time because of the steroid side effects.

You must continue to have tests done by doctors who spcialize in neurology, pain management, etc., as well as your internist (I assume that's what he is). As I said, permanent relief, or a pharmaceutical that you can tolerate, can only be found once a diagnosis is.
 
avatar
bobby75703 responded:
Muscle pain is the common reported side effect with statins.

While most people who do encounter this do so in the beginning, they are not immune from getting this side effect anytime down the road.

Muscle pain from statins can be elusive to lab tests such as CK. Muscle biopsy is best way to check for statin associated muscle damage.

Bobby
 
avatar
garyk71 responded:
jan 2009 my doc gave me 40mg simvastatin by march my neck and back hurt so bad and I did not make the connection untill I got on the internet. I called him and he simply said stop taking it.
and nothing else. by the way I had terrible gas and my stool was white, something about bile and the liver. he put me on a low fat diet and my nrs are always bad. i am 71 and my wife is 68 and we still are not taking anything. tks
 
avatar
rodwade81 replied to Bob7040's response:
Out of curiosity, how many mg s are you and your wife taking? I didn't have a problem until i went from 40 mg s to 60..
 
avatar
4qdear responded:
  1. Have been on statins for 15 years and suffer increased joint and muscle pain. When I quit taking them for 3 days they all go away when I start the pain returns in a couple of days and gradually gets worse again. Valteren 75 mg SR gets rid of pain for 3-4 days Also take 1000 mg of vit 3B....HDL up LDL down but live a miserable life
 
avatar
An_188287 responded:
I got off all statins as every one gave me pain like never before. I used Red Rice Yeast which has a natural statin and it to over several months has done a number on my muscles, tendons, etc. I believe statins are dangerous for many people. Take care for yourself.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

Vit D reduces muscle pain from Statin
While the data is still mixed there is an indication that many people who get Myalgia (muscle pain) while on a statin suffer from low ... More
Was this Helpful?
1 of 2 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.